Michigan, 2020High Wind in Michigan, September 3, 2020
September 3, 2020 · NWS MQT · 4 events in 3 counties and zones
A powerful storm originating in the lee of the Canadian Rockies tracked across the Upper Great Lakes bringing strong and gusty winds to Upper Michigan on the 3rd.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm originating in the lee of the Canadian Rockies tracked across the Upper Great Lakes bringing strong and gusty winds to Upper Michigan on the 3rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 3, 6:40 AM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 3, 6:40 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
740 AM EDT Thu Sep 3 2020
.SHORT TERM...(Today and tonight)
Issued at 340 AM EDT THU SEP 3 2020
...STRONG DEEPENING FALL-LIKE STORM WILL BRING STRONG WEST WINDS,
MINOR LAKESHORE FLOODING AND DANGEROUS SWIMMING CONDITIONS TODAY...
Overnight we've observed the approaching low pressure from the west.
As the low tracked into western Minnesota, convection out ahead of
the cold front sparked some severe weather with some reports of
downed trees and lightning. A strong pressure change couplet has
been observed via MSAS, highlighting surface 3 hr pressure changes
of -6mb per 3 hours ahead of the low and +7-8mb per 3 hrs over the
western Dakotas behind the low/front. Over Upper Michigan, cloud
cover and the beginning of some WAA has filtered in ahead of the
system. This has begun warming the region and we've seen high 40s in
the interior west increase into the mid-50s.
As the low approaches, rain showers will continue spreading east
into the western UP, reaching the eastern UP later this morning,
with the cold front clearing the east in the early afternoon. Behind
this frontal passage, falling 850mb temps to around 2-4C atop the
warmer lake will allow for some scattered rain showers to be
possible, mainly limited to west to northwest wind belts.
The bigger impacts with this system will be the wind. With the
strong dynamics expected with the surface low positioned in the base
of a mid-upper level trough going negative with jet support aloft,
the low will deepen as it lifts through the region. 0z guidance
suggests it deepening from the current MSAS observed 995mb to around
986mb by 12z just north of the lake, and then continuing to ~980mb
by 0z Fri just south of Hudson Bay. With the building high pressure
into the Northern Plains, the pressure rises observed over the
western Dakotas are expected over the western forecast area.
Additionally, an isallobaric enhancement looks possible, especially
over the central portions of the lake and the Keweenaw. Overall,
strong south-southwesterly winds of ~30kts are expected ahead of the
front this morning followed by sustained westerly winds of 35-40kts
with gusts 45-55kts developing. A wind advisory for the Keweenaw and
Storm Force and Gale Force Warnings for much of Lake Superior have
been issued. Responses to these winds include building waves and
given the high lake levels, vulnerable locations like Delta,
Schoolcraft, Luce counties and the western shores of the Keweenaw
could experience some lakeshore flooding and the previously issued
Lakeshore Flood Advisory have been continued. Additionally,
dangerous beach conditions are expected and the current Beach Hazard
Statement was also continued.
Tonight, as the pressure gradient subsides, expecting winds to begin
laying down over much of the region. Some westerly to northwesterly
gales are still expected over the lake. As the low lifts northeast
toward Hudson Bay, another shortwave digging south through the
trough looks to move into the region, sparking off some lake effect
rain showers for the northwest wind belts.
.LONG TERM...(Friday through Wednesday)
Issued at 254 AM EDT THU SEP 3 2020
Upper air pattern will consist of a 500 mb ridge across the western
U.S. and a deep trough across the ern U.S. 12z Fri which remains in
place through 12z Sun. Looks pretty quiet for this forecast period
with lake effect showers winding down and then pcpn coming back in
for Sat night.
In the extended, the GFS and ECMWF show a 500 mb ridge across the
swrn U.S. 12z Sun with a broad trough across the northern U.S.
Differences then start to show 12z Mon with the ECMWF digging a
trough into the northern ROckies while the GFS has a broad 500 mb
trough over the north central U.S. The ECMWF continues to digs the
500 mb trough southwards into the southern Rockies 12z Tue while the
GFS digs the trough into the plains instead. The Canadian and GFS
keep a strong 500 mb trough over the central U.S. 12z Wed while the
ECMWF closed off a 500 mb low over the central Rockies. Pattern
changes little 12z Thu. With the Canadian and GFS solutions similar
and the ECMWF further west, hard to say which model will be right.
The manual progs for sfc fronts and pressure systems points to the
ECMWF solution for now. Temperatures will be below normal for this
forecast period. Looks unsettled as well with some lake effect pcpn
later on in the period with the front well to the south.
&&
.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 738 AM EDT THU SEP 3 2020
Models continue to highlight a deepening low pressure moving
through the Upper Great Lakes today. With the low progged to move
along the northern Lake Superior shoreline and then continue
northeast toward James Bay, a cold front will swing through the
region this morning. Ahead of the front, south-southwesterly winds
will increase before switching to westerlies. Wind gusts under
this westerly flow is expected to be 30-40 knots with higher wind
gusts possible above 40 at KCMX. Timing for peak winds looks to be
between 14-18z.
Following the frontal passage, scattered rain showers will be
possible as cold air filters into air aloft. Guidance differs some
on where the showers will develop, with higher confidence within the
west-northwest wind belts.
Ceilings are expected to be mainly VFR. However, the lake effect
rain regime, expecting conditions to occasionally fall within
MVFR terrority. &&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 340 AM EDT THU SEP 3 2020
Strong deepening low pressure system moving through the region today
will create widespread gale conditions with storm force gusts. Storm
force wind warnings have been issued for the developing westerly
winds that are progged to move through central and eastern Lake
Superior. Gales have also been issued for the far west and following
the storm warnings. These waves will build dangerous significant
waves upwards of 15ft across the lake, with some 20ft waves possible
in the north. Following the low's exit, strong west-northwesterlies
near 30kts will continue into Friday.
High pressure over the region Saturday will keep conditions much
calmer at or below 20kts. The next system progged to move into the
Upper Great Lakes has slowed and now looks possible Sunday evening
into Monday. In addition to it slowing, guidance has also been
trending toward a weaker system moving through the region then
previously thought. Regardless, maritime interests should continue
monitoring this system as we progress into the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Wind Advisory until 2 PM EDT this afternoon for MIZ001-003.
Lakeshore Flood Advisory until 5 PM EDT this afternoon for
MIZ001-003.
Beach Hazards Statement from 2 PM EDT this afternoon through
this evening for MIZ006.
Lakeshore Flood Advisory from 6 PM this evening to 2 AM EDT
Friday for MIZ007.
Beach Hazards Statement through this evening for MIZ014.
Lakeshore Flood Advisory until 2 PM EDT this afternoon for
MIZ013-014.
Lake Superior...
Storm Warning until 8 PM EDT this evening for LSZ245-266-267.
Gale Warning from 8 PM this evening to 2 AM EDT Friday for
LSZ245-266-267.
Gale Warning until 2 AM EDT Friday for LSZ265.
Storm Warning until 2 PM EDT this afternoon for LSZ242>244-263-
264.
Gale Warning from 2 PM this afternoon to 2 AM EDT Friday for
LSZ242>244-263-264.
Gale Warning until 8 PM EDT this evening for LSZ246>251.
Gale Warning until 2 AM EDT /1 AM CDT/ Friday for LSZ240-241.
Gale Warning until 8 PM EDT /7 PM CDT/ this evening for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...JP
LONG TERM...07
AVIATION...JP
MARINE...JPHazardous weather outlook, Sep 3, 3:12 AM EST, 5 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
412 AM EDT Thu Sep 3 2020
MIZ001>007-009>014-084-085-041200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
412 AM EDT Thu Sep 3 2020 /312 AM CDT Thu Sep 3 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
West winds gusting up to 55 mph are expected for the Keweenaw
Peninsula into the afternoon. See the latest Wind Advisory for
additional information.
Waves of 12 to near 15 feet are expected today for the western
shoreline and across the tip of of the Keweenaw Peninsula and for
late this afternoon into this evening for Luce County. This will
lead to minor lakeshore flooding which may cause shoreline erosion
and other damage. See the latest Lakeshore Flood Advisory for
additional information.
Waves of 5 to 7 feet are expected today for the lakeshores of
Delta and Schoolcraft counties, which will cause minor lakeshore
flooding, beach erosion, and may cause other damage. See the
latest Lakeshore Flood Advisory for additional information.
There will be a high swim risk for the beaches of Alger and
Schoolcraft counties into this evening. See the latest Beach
Hazards Statement for additional information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There will be a high swim risk for Friday for Alger County.
There are chances for thunderstorms on Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LSZ162-240>251-263>267-041200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
412 AM EDT Thu Sep 3 2020 /312 AM CDT Thu Sep 3 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
A widespread high wind event is expected into tonight with storm
force gusts near 50 knots likely. See the latest Marine Weather
Statement and Open Lake Forecast for additional information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There are chances for thunderstorms on Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LMZ221-248-250-041200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
412 AM EDT Thu Sep 3 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
A few gale force gusts to 35 knots are possible today.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There are chances for thunderstorms on Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
07
In the hours before
Local storm report, Sep 3, 8:50 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
950 AM EDT THU SEP 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 AM NON-TSTM WND GST FREDA 47.13N 88.82W
09/03/2020 M51 MPH HOUGHTON MI TRAINED SPOTTER
WIND GUST FROM WEST.
&&
TAPHigh Wind, Northern Houghton
- When
- September 3, 8:50 AM EST to 12:45 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
West winds gusted at or above 60 mph numerous times at the Houghton County Airport ASOS during a 4-hour period on the 3rd. The peak wind gust was 66 mph at 12:43 pm.
High Wind, Northern Houghton
- When
- September 3, 9:00 AM EST to 12:00 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The spotter from Laurium reported multiple trees down with trees on power lines. Transformer problems were also reported. A tree was reported down on Calumet Avenue.
High Wind, Keweenaw
- When
- September 3, 10:15 AM EST to 10:30 AM EST
- Where
- Keweenaw forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Ojibway RAWS station measured a peak gust of 58 mph.
High Wind, Alger
- When
- September 3, 12:30 PM EST to 1:00 PM EST
- Where
- Alger forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
A large tree was knocked down and was blocking portions of Highway US-41 south of Trenary.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Maryland, September 3, 2020$1.5 million · EF0 · 18 events
- Flash Flood and Flood in Kentucky, September 3, 2020$50,000 · 2 events
- Flash Flood and Flooding in Maryland, September 3 to 4, 202013 events
- Flash Flooding and Flooding in Ohio, September 3, 202012 events
- Excessive Heat in North Carolina, September 3, 20209 events
- Damaging Winds in District of Columbia, September 3, 2020$13,000 · 50 kt wind · 2 events
- Marine High Wind in Lake Superior, September 3, 202062 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 3, 20206 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 3, 202057 kt wind · 6 events
- Damaging Winds and Lightning Strikes in Delaware, September 3, 202055 kt wind · 6 events
- Marine Thunderstorm Winds in Lake Huron, September 3, 20203 events
- Damaging Winds in Maryland, September 3, 202056 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921793, 921795, 921810, 921797.